Home About us Current issue Back issues Submission Instructions Advertise Contact Login   

Search Article 
  
Advanced search 
 
Saudi Journal of Kidney Diseases and Transplantation
Users online: 302 Home Bookmark this page Print this page Email this page Small font sizeDefault font size Increase font size 
 

Table of Contents   
LETTER TO THE EDITOR  
Year : 2020  |  Volume : 31  |  Issue : 5  |  Page : 1152-1153
A Forgotten Cause of Thrombocytopenia in Post Renal Transplant Setting


Department of Nephrology and Renal Transplant Medicine, Max Super-Specialty Hospital, Saket, Delhi, India

Click here for correspondence address and email

Date of Web Publication21-Nov-2020
 

How to cite this article:
Bagai S, Gandhi KR, Chhabra G, Grover R, Khullar D. A Forgotten Cause of Thrombocytopenia in Post Renal Transplant Setting. Saudi J Kidney Dis Transpl 2020;31:1152-3

How to cite this URL:
Bagai S, Gandhi KR, Chhabra G, Grover R, Khullar D. A Forgotten Cause of Thrombocytopenia in Post Renal Transplant Setting. Saudi J Kidney Dis Transpl [serial online] 2020 [cited 2020 Dec 2];31:1152-3. Available from: https://www.sjkdt.org/text.asp?2020/31/5/1152/301188


To the Editor,

Drug induced thrombocytopenia (DIT) is a common occurrence in postrenal transplant patients. Induction agent especially anti-thymocyte globulin (ATG), immunosuppressive drugs such as mycophenolate mofetil (MMF), mammalian target of rapamycin inhibitors, drugs such as sulfamethoxazole/trimethoprim and valganciclovir hydrochloride used for prophylaxis and thiazide diuretics all have all been implicated as common causes of thrombocytopenia in the posttransplant setting. Sparse case reports have shown angiotensin converting enzyme inhibitors/angiotensin receptor blockers (ACEI/ARB's) as a cause of thrombocytopenia. We present a case of a renal transplant recipient who had refractory thrombocytopenia.

Our case, a 32-year-old man underwent living related renal transplantation with father as donor on July 29, 2016, and received rabbit ATG for induction at a cumulative dose of 2 mg/kg and was maintained on triple immuno-suppression tacrolimus (0.1 mg/kg), MMF 720 mg twice daily and steroids. He developed Cytomegalovirus (CMV) viremia in January 2017 and received oral valganciclovir hydrochloride for three months and his MMF was withheld. In, April 2017, he presented with acute graft dysfunction, graft biopsy revealed calcineurin inhibitor toxicity and tacrolimus was changed to everolimus and MMF was re-introduced at half the dose, 360 mg twice daily. His serum creatinine stabilized around 2 mg/dL but he developed proteinuria and had to be started on Azilsartan in August 2017. The patient was clinically stable but his laboratory investigations revealed persistent progressive thrombocytopenia. He was shifted back to tacrolimus and MMF was stopped. CMV DNA polymerase chain reaction, hepatitis B surface antigen, anti-hepatitis C virus antibody, human immunodeficiency virus serology were negative. The Vitamin B12 and folic acid levels were normal. No evidence of hemolysis was seen since peripheral smear did not reveal any schistocytes. Bone marrow biopsy showed adequate trilineages with adequate megakaryocytes. He presented to emergency department in February 2018 with gum bleed and epistaxis and had a platelet count of 4 × 109/L. At this time, azilsartan was stopped in view of low blood pressure and on follow-up his investigations revealed improving thrombocytopenia [Figure 1]. In view of proteinuria, ramipril was introduced in July 2018, but the patient again developed thrombocytopenia; this was withheld in August soon after which thrombocytopenia recovered [Figure 1].
Figure 1: Platelet variation over time with azilsartan and ramipril.

Click here to view


This case highlights thrombocytopenia as a rare side effect of ACEI and ARB. The pathophysiology of thrombocytopenia is accelerated immune destruction, myelosuppression or increased antithrombotic impact caused by the reduced activation of renin-angiotensin system.[1] We advocate a strong causal relationship between ACI/ARB's and thrombocytopenia based on a scale developed by George et al.[2] All four of these criteria were met in our patient, this would be a case of definite DIT. Case reports attributing ARB's as potential cause of thrombocytopenia exist in literature.[3] As per our knowledge, this is the first reported case wherein, the patient had thrombocytopenia-induced secondary to both ACEI and ARBs.

Conflict of interest: None declared.



 
   References Top

1.
Visentin GP, Liu CY. Drug-induced thrombocytopenia. Hematol Oncol Clin North Am 2007;21:685.  Back to cited text no. 1
    
2.
George JN, Raskob GE, Shah SR, et al. Drug-induced thrombocytopenia: A systematic review of published case reports. Ann Intern Med 1998;129:886-90.  Back to cited text no. 2
    
3.
Patel DK, Bilkha N, Schnee D. Angiotensin II type 1 receptor blocker-induced immune thrombocytopenia: A case report. J Med Case Rep 2013;7:183.  Back to cited text no. 3
    

Top
Correspondence Address:
Sahil Bagai
Department of Nephrology and Renal Transplant Medicine, Max Super-Specialty Hospital, Saket, Delhi
India
Login to access the Email id


DOI: 10.4103/1319-2442.301188

Rights and Permissions


    Figures

  [Figure 1]



 

Top
   
 
 
    Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  
 


 
    References
    Article Figures
 

 Article Access Statistics
    Viewed107    
    Printed0    
    Emailed0    
    PDF Downloaded9    
    Comments [Add]    

Recommend this journal